Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

I’m not going to let a few chemotherapy related side-effects slow me down!

Home/About Pat, Supplements/Drugs, Therapy/I’m not going to let a few chemotherapy related side-effects slow me down!

I’m not going to let a few chemotherapy related side-effects slow me down!

Consecutive M-spike nonoclonal protein readings of 0.5–and now 0.6–seem to confirm my autologous stem cell transplant failed to vanquish my multiple myeloma.

So how did it feel, starting the same Revlimid/Velcade/dexamethasone chemotherapy cocktail I had endured for four, three week cycles prior to my transplant Wednesday?

Physically, not so bad.

The dexamethasone (Decadron) that is infused along with the Velcade, helps minimize the unpleasant side-effects… I feel like I just got hit by a truck three or four hours after my treatment.  But that was to be expected.

So yes, I was tired and stiff Wednesday evening.  But dex helps by minimizing my muscle soreness.  It also acts as an “upper,” keeping me alert and a bit “wired.”

I felt good enough late Wednesday night to go for a short walk.

Some patients can’t sleep on “dex days.”  But I’m the exception.  As in the past, I was able to sleep for five fitful hours that night.

Thursday, I still felt OK.  But by Thursday night I had started to crash.  I fell asleep on the couch–then had trouble falling asleep once I went to bed.

One of the many other side effects of taking dex is a spike in blood sugar.  I’m on a low carbohydrate diet to help minimize that very thing.

Why?  I retain a lot of water and feel bloated when I eat carbs–I’m incredibly carb sensitive.

Vanity aside, my expanded mid section presses hard against my myeloma damaged ribs.  It can be very uncomfortable and can restrict my activity.

So for me, dexamethasone is a nightmare!  I retain so much water around my mid-section, it looks like I am wearing an inner tube around my waist!  Then, as the dex starts to wear-off, I pee like crazy, sloughing-off the water.  That means four, five or even six trips to the bathroom on the second and third nights following my infusion.

Revlimid sometimes leaves me feeling a bit “fluish” the second and third days of my cycle.  When I used to take it 21 days straight, I often felt worn-down and tired the last three or four days as well.

But on a 14 day cycle, it doesn’t seem to bother me so much.  Thank God for small blessings!

And I think that’s the point.  Despite these and other inconvenient side-effects– which pop-up whenever this much poison enters your body–I am able to function.  I can still write, walk the dog and help Pattie around the house.

Sure, my blood counts will start to slowly drop.  I will feel tired and achy.  And I will need to get “stuck” for my IV Velcade infusion every Wednesday.

But I’m feeling strong, despite this summer’s transplant.  I will be able to travel to South Carolina in a few weeks to speak to a support group there.

And I still plan to make it to the ASH meetings in San Diego this December.

Emotionally, things are tougher.  One minute I’m thinking to myself, “This isn’t so bad!  I can do this!”  Then a few moments later, I can’t stand the thought of having to go through this each and every week.

I can already feel the burning in my hands and feet, caused by the Velcade and Revlimid.  My peripheral neuropathy will get worse as the days wear-on.

But that’s OK!  No time to feel sorry for myself.  I need to get out and enjoy this beautiful, sunny day.  Time to slather-on some sun screen and take our dog, Finnegan for a walk.

Just look at that face.  Now isn’t that worth living for?

Feel good and keep smiling!  Pat